Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 5, NWS Honolulu, HI

February 26, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 26, 2019, 3:53 AM HST for Hawaii County, Hawaii. It took effect at Feb 26, 2019, 6:00 PM HST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2019, 3:53 AM HST (13:53 UTC)
In effect from
Feb 26, 2019, 6:00 PM HST
Expired
Feb 27, 2019, 3:09 PM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWHW70 PHFO 261353
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 AM HST Tue Feb 26 2019

HIZ028-270400-
/O.UPG.PHFO.HW.A.0002.190227T0400Z-190228T0400Z/
/O.NEW.PHFO.HW.W.0005.190227T0400Z-190228T0400Z/
Big Island Summits-
353 AM HST Tue Feb 26 2019

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect from 6 PM this evening to 6 PM HST
Wednesday. The High Wind Watch is no longer in effect.

* WINDS...West winds increasing to 55 to 65 mph with localized
  gusts over 80 mph tonight and Wednesday across the Big Island 
  summits of Mauna Kea and Mauna Loa.

* TIMING..6 PM HST this evening through 6 PM HST Wednesday.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution. Winds this strong will
  make hiking dangerous, and hiking activities should be delayed
  until winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
3 follow-up statements
778 
WWHW70 PHFO 270140
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Tue Feb 26 2019

HIZ028-271445-
/O.CON.PHFO.HW.W.0005.190227T0400Z-190228T0400Z/
Big Island Summits-
340 PM HST Tue Feb 26 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST WEDNESDAY...

* WINDS...West winds increasing to 55 to 65 mph with localized
  gusts over 80 mph tonight and Wednesday across the Big Island
  summits of Mauna Kea and Mauna Loa.

* TIMING...6 PM HST this evening through 6 PM HST Wednesday.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution. Winds this strong 
  will make hiking dangerous, and hiking activities should be 
  delayed until winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
Wroe
449 
WWHW70 PHFO 271356
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
356 AM HST Wed Feb 27 2019

HIZ028-280400-
/O.CON.PHFO.HW.W.0005.000000T0000Z-190228T0400Z/
Big Island Summits-
356 AM HST Wed Feb 27 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WINDS...West 55 to 65 mph with localized gusts over 80 mph across
  the Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution. Winds this strong will
  make hiking dangerous, and hiking activities should be delayed 
  until winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
683 
WWHW70 PHFO 280109
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
309 PM HST Wed Feb 27 2019

HIZ028-281415-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-190228T0400Z/
/O.NEW.PHFO.WI.Y.0015.190228T0109Z-190301T0400Z/
Big Island Summits-
309 PM HST Wed Feb 27 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Thursday. The High
Wind Warning has been cancelled.

* WINDS...West 45 to 55 mph with gusts to 65 mph.

* TIMING...Through 6 PM HST Thursday.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Foster

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 25, 9:17 PM HST, 6 hours 36 minutes earlier.

Area forecast discussion, Feb 25, 9:17 PM HST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
917 PM HST Mon Feb 25 2019

.SYNOPSIS...
Moisture associated with an old front near Oahu will push slowly
south toward Maui overnight. This moisture will linger over the
eastern main islands through midweek, and get activated by a
passing upper level disturbance. This combination will enhance
showers, especially near Maui and the Big Island, and could even
bring a thunderstorm or two to some areas. More settled weather
and brisk, cool northerly winds are expected for the latter half
of the week as low pressure develops northeast of the islands.

&&

.DISCUSSION...
Currently at the surface, a weakening front is shifting slowly
southward through the central islands this evening, while a 1031
mb high is centered around 1350 miles northwest of Kauai. Moderate
north-northeasterly winds have developed north of the front, while
generally light east to northeast winds prevail to the south of
the boundary. Infrared satellite imagery shows a band of clouds
and showers moving through Oahu and entering Maui County this
evening. Shower activity remains fairly spotty and confined to
windward areas of Kauai, while across the Big Island some
lingering daytime convective showers are affecting mainly leeward
areas. Main short term concerns focus on the potential for
locally heavy rainfall and thunder Tuesday night and Wednesday, as
well as the possibility for strong winds and wintry weather over
the Big Island summits, as well as wintry weather at the highest
elevations of Haleakala.

Tonight through Wednesday,
The weakening front will stall out and dissipate across the
central islands tonight, with the moisture associated with the
frontal remnants then lingering in this vicinity through Tuesday
night, before getting kicked rapidly eastward by a sharp digging
upper level trough during the day on Wednesday. Moderate northerly
winds will continue along and north of this boundary tonight, with
the northerly winds then slowly filling in across Maui County on
Tuesday and the Big Island Tuesday night, with winds becoming
locally breezy statewide on Wednesday.

Shower coverage will remain the highest across Oahu and Maui
County tonight and Tuesday, particularly across windward areas.
Elsewhere, shower activity should remain fairly spotty and focused
primarily over windward areas, although a few afternoon
convective showers will be possible over leeward sections of the
Big Island on Tuesday as well. A strong shortwave trough and
entrance region forcing from an upper level jet will overspread
the state late Tuesday and Tuesday night, and this should lead to
an increase in shower coverage and intensity, particularly from
Oahu eastward to the Big Island, with windward areas remaining the
main targets. Showers chances appear much lower on Kauai Tuesday
night, where limited moisture should keep showers more spotty and
confined to windward areas. Wednesday morning the strongest
forcing for ascent will shift into the eastern islands, then exit
east of the Big Island Wednesday afternoon. The area with the
highest shower coverage should shift into Maui County and the Big
Island by Wednesday morning, with showers then diminishing during
the afternoon as the deepest moisture associated with the frontal
remnants shifts east of the area. Although the shower coverage
should be diminishing from west to east across the eastern end of
the state on Wednesday, a reinforcing cold front will push
southward into Kauai and Oahu, bringing an increase in shower
coverage to mainly windward areas here.

As for heavy rainfall and thunder potential, with the strong
forcing for ascent moving over, there could be some locally heavy
downpours from Oahu eastward to the Big Island Tuesday night, and
across Maui County and the Big Island on Wednesday. The
probability of widespread flooding problems appears low however
given the low precipitable water values at or below 1.25 inches
along with the short duration where the lingering frontal
moisture will best alight with the strongest upper level forcing
for ascent. Can't entirely rule out a few rumbles of thunder, but
again probabilities appear low with the moisture depth progged to
remain generally below 15 kft and well below the -20C level. Will
keep a slight chance of thunder in the forecast for now during the
Tuesday night and Wednesday time frame and re-evaluate if it is
needed for the morning forecast package.

Attention then turns to the potential for wintry weather for the
highest elevations of Maui and the Big Island. Given the fairly
shallow moisture depth, most of the precip if it indeed occurs,
would likely fall in the form of freezing drizzle or freezing
rain across the Big Island summits above 12 kft. If convection
develops, Tuesday night or Wednesday, there could be some snow
here as well. The probability of wintry precip appears lower
across the highest elevations of Haleakala, as temperatures should
remain a touch above freezing, keeping any precip in the form of
rain. Will closely evaluate the latest model data to see if the
Winter Storm Watch may be able to be cancelled for some areas with
the morning package.

The potential for strong winds at the Big Island summits appears
more likely, and the High Wind Watch will likely need to be
upgraded to a High Wind Warning later tonight or Tuesday.

Wednesday night through next Monday,
Model solutions are in fairly good agreement through the extended
periods, with some minor differences noted late in the week into
the first half of the weekend. Both the GFS and ECMWF show a deep
closed low northeast of the islands Wednesday night lifting
northeastward through the end of the work week, while high
pressure northwest of the state weakens as it shifts southward and
closer to the island chain. Locally breezy northerly winds are
expected to continue Wednesday night, with the winds then slowly
easing through the remainder of the work week. The models show
another strong upper trough digging north of the islands over the
weekend, leading to another closed low developing northeast of the
state Sunday through early next week. The gradient will remain
fairly loose across the islands on Saturday, with moderate to
breezy northerly winds then filling in once again Saturday night
through early next week, as a new high builds northwest of the
state.

As for weather details, given the dry low level airmass building
in over the island chain with surface dewpoints falling well down
into the 50s and perhaps into the upper 40s, along with precipitable
water values at or below 1 inch, showers should remain light and
confined mainly to north facing slopes and coasts through the
period. It will remain quite cool through the period as well, with
highs generally in the 70s and lows in the 50s and 60s.

&&

.AVIATION...
A dieing front, currently located over Oahu and pushing
southeastward, will affect Maui, Molokai, and Lanai tonight with
increasing low clouds and showers. Windward slopes and coast will
see a majority of the precipitation, while isolated activity is
possible elsewhere. As ceilings lower, MVFR conditions may
develop on the windward mountain slopes of the aforementioned
islands. In the wake of the front, moderate north northeast
trades will develop and persist through most of the night and into
Tuesday morning.

AIRMET SIERRA remains in effect for north through southeast
sections of Oahu above 2500 feet due mountain obscuration. Later
tonight, AIRMETS may need to be extended to cover Molokai and
Maui as the front moves over the area.

&&

.MARINE...
Surface high pressure far northwest of the state will maintain
moderate to fresh north-northeast winds across most Hawaiian
coastal waters through Tuesday. The winds will shift out of the
north, and strengthen Tuesday night into Wednesday. Seas will
likely reach the Small Craft Advisory (SCA) criteria starting late
Tuesday or Tuesday night for the waters around Kauai, as well as
the Oahu and Maui County windward waters. The stronger winds on
Wednesday will likely result in additional waters being added to
the SCA for winds and elevated rough seas. Also, isolated
thunderstorms have been included in the forecast for Tuesday night
through Wednesday, mainly across the windward waters from Oahu to
the Big Island, due to an upper-level trough destabilizing the
atmosphere as it moves across the region.

The winds will likely shift out of the north-northwest from late
Wednesday through Thursday as a surface low pressure area deepens
to a gale force system more than 650 nm northeast of Honolulu.
The stronger winds and elevated rough seas will likely result in
SCA conditions for additional Hawaiian Waters from Wednesday
night through Thursday. Winds and seas are forecast to trend down
from late Thursday night through Friday as the low pressure
system tracks away from the area.

Surf along north and west facing shores continues to build early
this evening as a moderate northwest swell spreads down across
the area. This northwest swell is expected to gradually subside
Tuesday. Another small short-period north swell will likely fill
in starting early Tuesday morning.

A large long-period northwest swell associated with a hurricane-
force low pressure system that tracked from east of Japan to the
Aleutian Islands near the International Date Line over the weekend
will begin to spread down the island chain starting early Tuesday.
This swell will gradually build through the day on Wednesday, and
is expected to peak Wednesday night. The northwest swell will
slowly lower during the second half of the week. Surf will likely
reach the High Surf Advisory thresholds along exposed north and
west facing shores of the smaller islands starting as early as
late Tuesday afternoon for Kauai and Oahu, then Tuesday night for
Maui County. Surf heights may approach the High Surf Warning
criteria along some north and west facing shores starting late
Wednesday as the swell peaks. In addition, the gale force winds
associated with the low pressure system to our northeast will
send a large short-period north swell down across the state from
late Wednesday through Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday evening through Wednesday
afternoon for Haleakala Summit-Big Island Summits.

High Wind Watch from Tuesday evening through Wednesday afternoon
for Big Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Thomas
MARINE...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:01 PM HSTWinter Storm WatchHFOHawaii, Kalawao25 hr
Feb 25, 3:06 PM HSTHigh Wind WatchHFOHawaii13 hr
Feb 26, 3:29 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Feb 26, 3:34 AM HSTSmall Craft AdvisoryHFO72 hr

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.